Download full-text


Available from: Enrico Lopriore, Apr 03, 2015
4 Reads
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Acquired immune deficiency syndrome (AIDS) is a global epidemic that continues to escalate. Recent World Health Organization estimates include over 33 million people currently diagnosed with HIV/AIDS. Another 20 million HIV-infected individuals died over the past quarter century. Antiretrovirals are effective treatments that changed the outcome of HIV infection from a fatal disease to a chronic illness. Cardiomyopathy (CM) is a bona fide component of HIV/AIDS with occurrence that is higher in HIV positive individuals. CM may result from individual or combined effects of HIV, immune reactions, or toxicities of prolonged antiretrovirals. Nucleoside reverse transcriptase inhibitors (NRTIs) are the cornerstone of antiretroviral therapy. Despite pharmacological benefits of NRTIs, NRTI side effects include increased risk for CM. Clinical observations and in vitro and in vivo studies support various mechanisms of CM. This perspective highlights some of the hypotheses and focuses on mitochondrial-associated pathways of NRTI- related CM.
    Chemical Research in Toxicology 06/2008; 21(5):990-6. DOI:10.1021/tx8000219 · 3.53 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: We report twin neonates who were born prematurely at 32 weeks of gestation to a mother with human immunodeficiency virus infection. One of the twins developed complete heart block and dilated cardiomyopathy related to lopinavir/ritonavir therapy, a boosted protease-inhibitor agent, while the other twin developed mild bradycardia. We recommend caution in the use of lopinavir/ritonavir in the immediate neonatal period.
    The Pediatric Infectious Disease Journal 10/2009; 28(12):1127-9. DOI:10.1097/INF.0b013e3181acd17e · 2.72 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Introduction and OverviewAntiretroviral Drug Classes (NRTIs, NNRTIs, PIs)Mitochondrial Toxicity of NRTIsNRTI-Associated CardiomyopathyAtherosclerosis Associated with Anti-RetroviralsNRTI-Associated MI and CHFConclusions References
    Cardiotoxicity of Non-Cardiovascular Drugs, 04/2010: pages 313 - 332; , ISBN: 9780470660379
Show more